What is K2?

Author: Ashley Haynes, MD

K2 is one of many names for a group of drugs called synthetic cannabinoids.  They are often referred to as “synthetic marijuana” or “fake weed”.  These drugs are different from marijuana, however, because they are not natural plant material, but man-made chemicals.  They act on similar areas of the brain as the active chemicals in marijuana but are stronger with often longer lasting effects.

These are typically a liquid drug which is then sprayed onto plant material, which occasionally have their own mood altering properties but are usually inactive on their own.  The result often looks like potpourri, and may be sold as potpourri to try to skirt law enforcement.  Each batch is different, and there are over 140 different drugs in this class.  This means the effects a user gets can vary a lot each time they use.

Other common names include spice, black mamba, cloud nine . . . but MANY names have been reported.

After synthetic cannabinoids have been sprayed onto plant material, they are usually placed in bright foil packages and sold.  They are usually smoked but sometimes the liquid is used in an e-cigarette.  It has been available in powders that may be swallowed or “snorted”.  Brewed teas have also been reported.

Effects can take place as early as 10 minutes, and may last a few hours, but occasionally can last much longer depending on which particular chemicals were used.  People use it for mood elevation, but many adverse reactions have occurred which include increased heart rates, palpitations, anxiety, agitation, paranoia, hallucinations, nausea and vomiting, high blood pressure.  Severe cases have caused kidney failure, seizures, heart attacks and death.  Psychosis may also develop and has been reported to persist for weeks after use.  They are reported to be anywhere from 4 to 100 times the intensity of marijuana.

Repeated use has led to tolerance, meaning higher doses are required to see effects.  Stopping the drug abruptly in individuals with heavy use has caused withdrawal symptoms and cause the patient to want to return to use.  Drug rehabilitation programs may be required to help patients stop their use.

Clearly this “fake pot” is not the marijuana from decades past.